Does Sertraline cause syncope? (3+ management tips)
In this article, we will discuss syncope associated with Sertraline – a selective serotonin reuptake inhibitor (SSRI). We will also discuss some research studies and what you should do if this side effect occurs.
Does Sertraline cause syncope?
Yes, Sertraline may cause syncope in some individuals. It is not considered a common side effect, but medications like Tricyclic Antidepressants (TCA) and Sertraline may cause syncope in some people (1,2).
Syncope, also known as fainting or passing out, involves a loss of consciousness and postural tone, followed by a subsequent recovery. This condition occurs when there is a temporary interruption in blood flow to the brain, which can be attributed to cardiovascular events, cerebrovascular events and blood flow disorders. Typically, it is preceded by symptoms such as lightheadedness, dizzy spells and visual disturbances(1).
If you are taking Sertraline and are experiencing fainting episodes, it is important to seek immediate medical assistance from your primary healthcare provider.
In some cases, syncope may not be directly linked to the use of antidepressants, and other individual-specific factors may contribute to its occurrence.
What does research suggest?
While there is limited evidence specifically regarding Sertraline-induced syncope, numerous studies have linked the use of SSRIs and syncope. Although the exact mechanism is not fully understood, several hypotheses have emerged regarding how these medications may lead to syncope.
One such study investigating the impact of antidepressant medications on syncope events in older patients proposed that both Tricyclic Antidepressants (TCA) and SSRI increase the risk of syncopal events by affecting the vascular and cardiovascular systems (2).
SSRI medications exert their effects by elevating serotonin levels in the brain. In a separate study examining central serotonergic responsiveness in neurocardiogenic syncope, it was hypothesized that the increase in serotonin caused by Sertraline may activate 5HT1A serotonin receptors in the central nervous system, subsequently causing a decrease in blood pressure and heart rate. This decrease in blood pressure and heart rate is a precipitating factor that causes syncope (1,3).
Furthermore, a research study investigating the influence of antidepressant medication on blood pressure suggested that medications like Fluoxetine and Sertraline could impact fluid balance, potentially leading to postural hypotension, which may trigger episodes of syncope (4).
Additionally, other potential side effects of Sertraline such as fatigue, dizziness, and drowsiness may precipitate syncope.
What factors contribute to Sertraline-induced syncope?
Sertraline-induced syncope can be influenced by various factors, with patient-specific factors playing a primary role. Every individual reacts differently to medications, including Sertraline.
Individuals with underlying conditions capable of causing syncope on their own, such as seizures and postural hypotension, may experience more frequent and severe syncope episodes when using Sertraline.
In some cases, higher doses of Sertraline could also precipitate syncope in some individuals.
Furthermore, the use of other medications alongside Sertraline, particularly serotonergic medications, may enhance its side effects, including syncope.
To minimize the risk of syncope occurrence, your doctor should take these individual factors into account when prescribing Sertraline.
Possible complications of Sertraline-induced Syncope:
Sertraline-induced syncope can potentially lead to various complications including:
- Injuries such as fractures and bruising.
- Head trauma including concussions.
- Psychological effects such as anxiety and depression.
- Loss of consciousness in hazardous situations like driving.
- Cardiovascular complications.
- Disruption of daily life and reduced quality of life.
What to do if Sertraline causes syncope?
If Sertraline leads to syncope episodes, it is important to discuss them with your primary healthcare provider. Your doctor will perform a comprehensive evaluation, taking into account your condition and requirements, and customize your treatment plan accordingly. Additionally, you should maintain regular check-ups with your doctor to monitor and manage underlying conditions that may contribute to syncope.
Your doctor may contemplate dosage adjustments as a potential approach to mitigate the frequency of syncope episodes.
Moreover, if syncope persists or worsens, your primary healthcare provider, under their guidance, may recommend discontinuing the medication or switching to a different antidepressant to reduce the risk of syncope episodes.
Identifying and avoiding known triggers that may induce syncope, such as prolonged standing, and excessive heat is also beneficial. You should also avoid activities that require high concentration such as driving and operating heavy machinery.
Lifestyle modifications such as eating a balanced diet, staying well-hydrated, engaging in regular exercise, limiting alcohol and substance use, and monitoring your blood pressure, can be effective in managing syncope.
If you are prone to syncope, it is essential to create a safe living environment by removing obstacles and sharp objects. Having an emergency plan and wearing a medical bracelet that indicates your risk of syncope can be helpful in emergencies.
In this article, we have explored Sertraline-induced syncope, including research findings and factors that may increase susceptibility to syncope. We have also provided recommendations on how to manage its effects.
Was this helpful?